Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 18, NWS Elko, NV

June 12, 2017Elko County, Nevada

NWS Elko, NV issued this wind advisory at Jun 12, 2017, 2:59 AM PDT for Elko County, Nevada. It took effect at Jun 12, 2017, 1:00 PM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2017, 2:59 AM PDT (09:59 UTC)
In effect from
Jun 12, 2017, 1:00 PM PDT
Expired
Jun 13, 2017, 2:28 AM PDT
In force
13 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 10.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS75 KLKN 120959
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
259 AM PDT Mon Jun 12 2017

NVZ033-039-130400-
/O.NEW.KLKN.WI.Y.0018.170612T2000Z-170613T1000Z/
Southeastern Elko County-South Central Elko County-
259 AM PDT Mon Jun 12 2017

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 AM PDT
TUESDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 1 PM this afternoon to 3 AM PDT Tuesday. 

* WINDS...Westerly winds of 25 to 35 mph, gusting to 55 mph.
  Localized higher gusts may be possible in Ruby valley, Ruby
  lake, and along US 93 through Clover Valley. 

* TIMING...The strongest winds will be late this afternoon through
  early Tuesday morning. 

* IMPACTS...Motorists should be prepared for strong winds and 
  hazardous driving conditions, especially when driving high 
  profile vehicles. |

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

94
2 follow-up statements
813 
WWUS75 KLKN 122100
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
200 PM PDT Mon Jun 12 2017

NVZ033-039-131200-
/O.NEW.KLKN.FZ.W.0001.170613T0600Z-170614T1600Z/
/O.EXT.KLKN.WI.Y.0018.000000T0000Z-170613T1400Z/
Southeastern Elko County-South Central Elko County-
200 PM PDT Mon Jun 12 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM PDT TUESDAY...

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PDT
WEDNESDAY...

The National Weather Service in Elko has issued a Freeze
Warning...which is in effect from 11 PM this evening to 9 AM PDT
Wednesday. 

* WINDS...Westerly winds of 25 to 35 mph, gusting to 55 mph. 
  Localized higher gusts may be possible in Ruby valley, Ruby 
  lake, and along US 93 through Clover Valley. 

* TIMING...The strongest winds will be late this afternoon
  through early Tuesday morning. 

* IMPACTS...Motorists should be prepared for strong winds and 
  hazardous driving conditions, especially when driving high 
  profile vehicles. |

* TEMPERATURES...Some valleys temperatures will dip into the 30s
  around daybreak with some below-freezing spots expected.

* TIMING...The coldest temperatures will be around daybreak or
  even earlier as the wind subsides.

* DURATION...Some of the lower valleys will see temperatures in
  the 30s from late evening until past daybreak.

* IMPACTS...Sensitive plants need to be protected tonight and
  Tuesday night. Although not all areas will see freezing
  temperatures, please make plans to protect your garden.
  Temperatures in the 30s can still harm plants.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NVZ030-031-034>038-040-041-131200-
/O.NEW.KLKN.FZ.W.0001.170613T0600Z-170614T1600Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-Northwestern Nye County-
Northeastern Nye County-
200 PM PDT Mon Jun 12 2017

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PDT
WEDNESDAY...

The National Weather Service in Elko has issued a Freeze
Warning...which is in effect from 11 PM this evening to 9 AM PDT
Wednesday. 

* TEMPERATURES...Some valleys temperatures will dip into the 30s
  with some below-freezing spots expected.

* TIMING...The coldest temperatures will be around daybreak.

* DURATION...Some of the lower valleys will see temperatures in
  the 30s from late evening until past daybreak.

* IMPACTS...Sensitive plants need to be protected tonight and
  Tuesday night. Although not all areas will see freezing
  temperatures, please make plans to protect your garden.
  Temperatures in the 30s can still harm plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

LW
229 
WWUS75 KLKN 130928
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
228 AM PDT Tue Jun 13 2017

NVZ033-039-140330-
/O.CAN.KLKN.WI.Y.0018.000000T0000Z-170613T1400Z/
/O.CON.KLKN.FZ.W.0001.000000T0000Z-170614T1600Z/
Southeastern Elko County-South Central Elko County-
228 AM PDT Tue Jun 13 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT WEDNESDAY...
...WIND ADVISORY IS CANCELLED...

Winds have dropped below wind advisory criteria, therefore the
advisory is cancelled.

The National Weather Service in Elko has issued a Freeze
Warning...which is in effect from 11 PM this evening to 9 AM PDT
Wednesday.

* TEMPERATURES...Some valleys temperatures will dip into the 30s
  around daybreak with some below-freezing spots expected.

* TIMING...The coldest temperatures will be around daybreak this
  morning and Wednesday morning. Wednesday morning will likely be
  the coldest morning.

* DURATION...Some of the lower valleys will see temperatures in
  the 30s from late evening until past daybreak.

* IMPACTS...Sensitive plants need to be protected tonight and
  Tuesday night. Although not all areas will see freezing
  temperatures, please make plans to protect your garden.
  Temperatures in the 30s can still harm plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NVZ030-031-034>038-040-041-140330-
/O.CON.KLKN.FZ.W.0001.000000T0000Z-170614T1600Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-Northwestern Nye County-
Northeastern Nye County-
228 AM PDT Tue Jun 13 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT WEDNESDAY...

* TEMPERATURES...Some valleys temperatures will dip into the 30s 
  with some below-freezing spots expected. 

* TIMING...The coldest temperatures will be around daybreak this
  morning and Wednesday morning. Wednesday morning will likely be
  the coldest morning.

* DURATION...Some of the lower valleys will see temperatures in 
  the 30s from late evening until past daybreak.

* IMPACTS...Sensitive plants need to be protected tonight and 
  Tuesday night. Although not all areas will see freezing 
  temperatures, please make plans to protect your garden. 
  Temperatures in the 30s can still harm plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

94

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jun 11, 11:39 PM PDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 11, 11:39 PM PDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1139 PM PDT Sun Jun 11 2017

.SYNOPSIS...A storm system will move through the state tonight and
Monday bringing strong winds and some significant high-elevation
snowfall. After a chilly start Tuesday morning, warm and dry
conditions will return for the remainder of the week.

&&

.UPDATE...Winds have dropped below advisory and warning criteria
with the exception of Tonopah which is gusting to around 45 mph.
This may locally occur through the night, but not enough to
warrant extension of the product.

Red flag warnings were allowed to expire as conditions are no
longer favorable for critical fire weather conditions.

Snow continues across central Nevada above 6000ft and across
northern NV above 6500-7000ft. The bands of precip will slowly
pivot and begin to impact Elko/Spring Creek and the eastern I80
corridor after 3am.

The biggest chance over the past few hours is temps are cooling
more than forecast across the eastern third of the CWA. This means
lower snow levels and the potential for more snow.

&&

.PREV DISCUSSION... /ISSUED AT 803 PM /

UPDATE...Forecast models are not handling the current snow level
grids well. In Southern Lander/Eureka County, snow levels are
nearly 1000 ft lower the forecast. This is complicating the
forecast. In addition, spotters reports 2-3 inches of snow has
accumulated in the Austin, NV area. Additional accumulations of
3-6" are possible through the night.

The rain/snow will spread east later tonight and begin to impact
southern Eureka County. Accumulations of 2-6" of snow will be
possible there.

Even though it has been warm, very high snowfall rates and gusty
winds could cause higher elevation roads/passes/summits to become
slushy or snow covered later this evening and through tomorrow
morning. Motorists should be prepared for winter driving
conditions.

because of the lower snow levels, adjusted snow levels out to
18hrs to account for the colder air. The NAM was the preferred
model, since it is closest to reality. This could also create a
concern for valleys near 6000ft across NE Nevada tomorrow morning.

Something to note...This storm has a very impressive satellite
signature with a sfc low that rapidly deepened from 1002mb to
993mb at KENV this afternoon. Banded structure can be seen in
satellite, indicative of hvy banded rain/snow. This will continue
as the storm slowly pivots through central NV and then NE through
NE NV. The hvy precip will likely lower snow levels locally near
and along the H7/H5 closed low track.

PREV DISCUSSION... /ISSUED AT 344 PM /

SYNOPSIS...A storm system will move through the state tonight and
Monday bringing strong winds and some significant high-elevation
snowfall. After a chilly start Tuesday morning, warm and dry
conditions will return for the remainder of the week.

SHORT TERM...Tonight through Tuesday. The radar is just now
filling in good from Elko westward. Got our first strikes over
Elko Count about 230pm east of Tuscarora. Temperatures are still
mild all over...Elko 70 degrees and Winnemucca 57 degrees. Peak
winds across northern Nye and White Pine Counties have been in the
40s with temperatures in the 70s at Tonopah and Ely. There has
been a noticeable change in the tracking of central low pressure
on the latest model runs which has led to a westward shift of the
precipitation core and a timing delay for the snow expected across
northern Elko County.

This evening. Low pressure will be moving through northern
California and into Nevada near Reno. Winds could reach 65 mph in
places south of highway 50 as the pressure gradient tightens,
which poses a public threat and a fire weather concern as the
system gets closer.

Midnight tonight through Tuesday morning. The modeled storm track
will take the low center near Elko and eject it out past Idaho and
into Montana and Wyoming. The model tracking has changed a bit in
the past 24 hours and the low center initially will drop along or
behind the Sierras. The Winter Weather Advisory has been delayed
by 6 hours with a new start time for northern Elko County of 12z
or 5am. Otherwise, the models are still showing very good
synchronicity with the track. The higher terrain of central Nevada
should see several inches of snow which should not pose a problem
for this time of year. Otherwise, the foot of the Ruby Mountains
and Lamoille could get 6 inches of snow out of this system as it
passes, briefly dropping the snow level below 6000 feet. High
temperatures will generally only reach the 40s. Low temperatures
will generally be in the 30s, which will lead to some frost
potential Tuesday morning.

Tuesday afternoon. This will be the start of a dry period. The
exiting low will pull out over the Dakotas and leave behind some
dry weather with a mild northwesterly flow aloft. High
temperatures will rise back into the 50s and 60s.

LONG TERM...Tuesday night through Sunday

Dry conditions with lighter winds expected through the long term.

Northwest flow Tuesday night will transition into more of a weak
zonal flow Wednesday with a fairly flat ridge to our south.
Tuesday nights lows will begin to moderate slightly, with
temperatures in the middle 30's to the lower 40's, though there
may be pockets of below freezing valley temperatures under
clearing skies. Temperatures begin getting closer to normal
Wednesday in the 70's and then Thursday in the mid 70's to the mid
80's. Lows Wednesday and Thursday nights will be mainly in the
40's.

Models are in good agreement that the ridge will begin building
northward on Friday and height rises will lead to more extensive
warming through next weekend. This will bring highs above normal
in the mid 80's to the lower 90's. Overnight lows in the 40's will
transition to mainly lows in the 50's over the weekend.

AVIATION...

KWMC: Showers this evening with high confidence that rain will
become moderate to heavy at times towards Monday morning with MVFR
cigs and vis. West to northwest winds gusting up to 35 mph at
times continue through Monday morning.

KEKO: Low confidence in thunderstorms near terminal late this
afternoon and early evening but higher confidence further north
into Northern Elko County. Lower confidence in timing of showers
overnight and onslaught of MVFR conditions. Cold front passage
with switch to Northwest winds expected around 15Z- 17Z.

KELY: High confidence in strong south winds 25-35 mph with some
gusts to 60 mph, tapering towards 05Z. Southerly winds increase
again in the morning with low confidence of timing to onset of
showers.

KTPH: High confidence in strong west winds gusting to 40 mph this
afternoon and then back to the Northwest around 01Z, with gusts
increasing to near 50 mph through 05Z. Northwest winds 20-25 mph
gusting to near 35 mph at times continue through Monday morning.

FIRE WEATHER...The northern NV fire weather zones are expected to
get a widespread soaking rain now through at least late Monday.
The mountains of Humboldt and Elko Counties will see substantial
snow accumulation, with snow levels lowering to around or even
briefly below 6000ft. Central NV will see a lesser amount of snow
accumulation.

Red Flag Warning will be in effect through this evening for zones
455 and 457 for winds and humidity. Winds could gust as high as 65
mph and RH has already touched single digits in spots.

Precipitation should exit northern NV by midday Tuesday and the
remainder of the week will be dry with a warming trend.

HYDROLOGY...Temperatures will continue to cool slowing the
snowmelt process in the higher elevations. This is slowly reducing
flows on the smaller creeks and streams.
Valley rain and higher elevation snow tonight through Monday
night may result in changes to the flow/depth on areas
streams/rivers into next week. Interested persons will want to pay
close attention to the forecast this weekend and into next week.

Lamoille Creek is below flood stage but continues to run high.

The Humboldt River at Battle Mountain remains near minor flood
stage and is expected to remain steady for the next couple of
days.

The lower Humboldt River from Comus downstream through Winnemucca
to the Humboldt/Pershing County border continues in minor flood
stage and will continue to slowly rise through the week.

Wildhorse Reservoir is still flowing over the spillway. There is
no threat for flooding at this time downstream along the Owyhee
River.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM to 11 PM PDT Monday for
Northern Elko County-Ruby Mountains/East Humboldt Range.

Wind Advisory until 11 PM PDT this evening for Northwestern Nye
County-Southeastern Elko County.

High Wind Warning until 11 PM PDT this evening for Northeastern
Nye County-White Pine County.

Red Flag Warning until 11 PM PDT this evening for Northern Nye
County/Lander and Eureka Counties South of Highway 50-White Pine
County.

Winter Weather Advisory until 11 AM PDT Monday for Southern
Lander County and Southern Eureka County.

&&

94/99

In the hours before

Local storm report, Jun 11, 10:23 PM PDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1023 PM PDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     NON-TSTM WND GST 6 NNE RYNDON            41.04N 115.57W
06/11/2017  M61 MPH          ELKO               NV   MESONET

            COULD BE FROM A THUNDERSTORM, BUT MORE
            LIKELY FROM COLD FRONT PASSAGE.

&&

94
Local storm report, Jun 11, 10:24 PM PDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1024 PM PDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     NON-TSTM WND GST ELY AIRPORT             39.30N 114.85W
06/11/2017  M58 MPH          WHITE PINE         NV   ASOS

            ASOS STATION ELY, ELY AIRPORT ASOS.
            SUSTAINED WINDS WERE ALSO OVER 40MPH.

&&

94
Local storm report, Jun 11, 10:26 PM PDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1026 PM PDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     NON-TSTM WND GST 4 E SHOSHONE            38.92N 114.34W
06/11/2017  M60 MPH          WHITE PINE         NV   MESONET

            RAWS STATION AT 9041FT.

&&

94
Local storm report, Jun 11, 10:30 PM PDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1030 PM PDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND DMG RUTH                    39.28N 114.99W
06/11/2017                   WHITE PINE         NV   PUBLIC

            TIME ESTIMATED. PUBLIC REPORTS SIGNIFICANT
            ROOF DAMAGE TO HOME IN THE TOWN OF RUTH.
            OTHERS REPORTED VERY STRONG WINDS IN RUTH
            AND ELY.

&&

94
Local storm report, Jun 11, 10:32 PM PDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1032 PM PDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     SNOW             AUSTIN                  39.49N 117.06W
06/11/2017  M2.5 INCH        LANDER             NV   CO-OP OBSERVER

            STARTED SNOWING AT 430 PM. BY 730 PM, 2.5"
            OF SNOW HAD ACCUMULATED. STILL SNOWING.

&&

94
Local storm report, Jun 11, 10:34 PM PDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1034 PM PDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             1 NW HICKISON SUMMIT    39.44N 116.75W
06/11/2017  U0.0 INCH        LANDER             NV   NWS EMPLOYEE

            HEAVY SNOW ON US 50 AT/NEAR HICKINSON
            SUMMIT.

&&

94

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:00 PM PDTFreeze WarningLKNElko, Eureka, Humboldt, Lander, Nye, White Pine43 hr

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.